Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke



Publications [#336327] of Bruce R. Donald

Papers Published

  1. Qi, Y; Martin, JW; Barb, AW; Thélot, F; Yan, AK; Donald, BR; Oas, TG, Continuous Interdomain Orientation Distributions Reveal Components of Binding Thermodynamics., Journal of Molecular Biology, vol. 430 no. 18 Pt B (September, 2018), pp. 3412-3426 [doi]
    (last updated on 2018/09/27)

    The flexibility of biological macromolecules is an important structural determinant of function. Unfortunately, the correlations between different motional modes are poorly captured by discrete ensemble representations. Here, we present new ways to both represent and visualize correlated interdomain motions. Interdomain motions are determined directly from residual dipolar couplings, represented as a continuous conformational distribution, and visualized using the disk-on-sphere representation. Using the disk-on-sphere representation, features of interdomain motions, including correlations, are intuitively visualized. The representation works especially well for multidomain systems with broad conformational distributions.This analysis also can be extended to multiple probability density modes, using a Bingham mixture model. We use this new paradigm to study the interdomain motions of staphylococcal protein A, which is a key virulence factor contributing to the pathogenicity of Staphylococcus aureus. We capture the smooth transitions between important states and demonstrate the utility of continuous distribution functions for computing the reorientational components of binding thermodynamics. Such insights allow for the dissection of the dynamic structural components of functionally important intermolecular interactions.
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320